Format

Send to

Choose Destination
J Med Case Rep. 2010 Jan 15;4:12. doi: 10.1186/1752-1947-4-12.

Etanercept and venous thromboembolism: a case series.

Author information

1
Internal Medicine, Michigan State University, East Lansing, MI, USA.

Abstract

INTRODUCTION:

The treatment with antitumor necrosis factor agents has often been associated with the induction of autoantibodies (antinuclear antibodies, anti-double stranded DNA antibodies and antiphospholipid antibodies). The clinical significance of these antibodies remains unclear, but they may predispose to antiphospholipid syndrome with thromboembolic complications. The association of etanercept with thromboembolic events has not been reported previously in the literature.

CASE PRESENTATION:

We describe the cases of three patients with rheumatoid arthritis, psoriatic arthritis and seronegative inflammatory arthritis who were treated with etanercept. They developed deep vein thrombosis and/or pulmonary embolism one to three years after the initiation of etanercept therapy. All three patients had a prolonged activated partial thromboplastin time with a positive lupus anticoagulant that persisted even after 12 weeks.

CONCLUSION:

Although the clinical significance of antiphospholipid antibodies during treatment with antitumor necrosis factor agents remains unclear, they may predispose patients to develop antiphospholipid syndrome when associated with prolonged activated partial thromboplastin time, lupus anticoagulant positivity, or the presence of anti-beta2 glycoprotein I. Clinicians must keep this in mind during therapy with antitumor necrosis factor agents in order to prevent, detect and treat potential consequences such as deep vein thrombosis and pulmonary embolism.

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center